Alert archive / Iowa / Tornado Warnings in 2010

Tornado Warning 7, NWS Des Moines, IA

June 1, 20104 counties in Iowa

NWS Des Moines, IA issued this tornado warning at Jun 1, 2010, 7:58 PM CDT for 4 counties in Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2010, 7:58 PM CDT (00:58 UTC)
Expired
Jun 1, 2010, 8:30 PM CDT
In force
32 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Adair County, IA, Clarke County, IA, Madison County, IA, Union County, IA

The radar

The Des Moines radar (KDMX), 86 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 1:53 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2010-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2010-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
1061 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-108 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

094 
WFUS53 KDMX 020058
TORDMX
IAC001-039-121-175-020130-
/O.NEW.KDMX.TO.W.0007.100602T0058Z-100602T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
758 PM CDT TUE JUN 1 2010

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN ADAIR COUNTY IN SOUTHWEST IOWA...
  NORTHWESTERN CLARKE COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHWESTERN MADISON COUNTY IN SOUTH CENTRAL IOWA...
  NORTHERN UNION COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 830 PM CDT

* AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR CRESTON...OR 50 MILES SOUTHWEST OF DES
  MOINES...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CRESTON...CRESTON AIRPORT...AFTON...LORIMOR...THAYER AND MURRAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4103 9448 4115 9448 4123 9446 4116 9391
      4093 9397
TIME...MOT...LOC 0059Z 282DEG 26KT 4112 9437

$$

DONAVON
2 follow-up statements
830 
WWUS53 KDMX 020123
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
823 PM CDT TUE JUN 1 2010

IAC001-020133-
/O.CAN.KDMX.TO.W.0007.000000T0000Z-100602T0130Z/
ADAIR IA-
823 PM CDT TUE JUN 1 2010

...THE TORNADO WARNING FOR SOUTHEASTERN ADAIR COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4099 9428 4111 9426 4116 9427 4116 9425
      4120 9424 4116 9391 4093 9397
TIME...MOT...LOC 0123Z 282DEG 26KT 4108 9415

$$

IAC039-121-175-020130-
/O.CON.KDMX.TO.W.0007.000000T0000Z-100602T0130Z/
UNION IA-CLARKE IA-MADISON IA-
823 PM CDT TUE JUN 1 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHWESTERN MADISON...
NORTHWESTERN CLARKE AND EASTERN UNION COUNTIES UNTIL 830 PM CDT...

AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 11 MILES EAST OF CRESTON...OR 44 MILES SOUTHWEST OF
DES MOINES...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  THAYER...LORIMOR AND MURRAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4099 9428 4111 9426 4116 9427 4116 9425
      4120 9424 4116 9391 4093 9397
TIME...MOT...LOC 0123Z 282DEG 26KT 4108 9415

$$

DONAVON
933 
WWUS53 KDMX 020134
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
834 PM CDT TUE JUN 1 2010

IAC039-121-175-020145-
/O.EXP.KDMX.TO.W.0007.000000T0000Z-100602T0130Z/
UNION IA-CLARKE IA-MADISON IA-
834 PM CDT TUE JUN 1 2010

...THE TORNADO WARNING FOR SOUTHWESTERN MADISON...NORTHWESTERN CLARKE
AND EASTERN UNION COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 10 PM.

LAT...LON 4099 9428 4111 9426 4116 9427 4116 9425
      4120 9424 4116 9391 4093 9397
TIME...MOT...LOC 0123Z 282DEG 26KT 4108 9415

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 1, 6:45 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 1, 6:45 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
645 PM CDT TUE JUN 1 2010

.SHORT TERM /TONIGHT/...
TSRA DVLPMT WELL UNDERWAY WITH TWO AREAS OF CONCERN.  THE FIRST IS
THE SUPERCELLULAR DVLPMT NEAR THE CDFNT.  OTR AREA IS IN THE RICHER
AIR OVR E CNTRAL NEBRASKA AND NOT MOVG INTO WRN IA.  THE TWO WILL
MERGE WITH TIME AND GRADU SLIP SEWD.  TRIED TO TIME SVR WX IN THE
ZNS WITH THE EXPECTED DVLPMT.  DECREASED SVR THREAT AFT MIDN AND
DROPPED MUCH OF THE THUNDER OVR THE NW AFT MIDN AS WELL.  NO MAJOR
DEVIATION FROM MOS AS FAR AS TEMPS AREA CONCERNED.  WENT STRAIGHT
CAT ON POPS HOWEVER.  CONSIDERED GOING WITH A FFA WITH HVY PCPN
XPCTD...BUT AREAS MOST LKLY TO GET THE MOST RAFL HAVE 3 HR VALUES IN
THE 2.5 TO 4 INCH RANGE.  WOULDN/T RULE OUT FLASH FLOODING...BUT IF
IT DOES OCCUR IT SHOULD BE LOCALIZED.

.DISCUSSION /WEDNESDAY THROUGH TUESDAY/...
PATTERN EXPECTED TO REMAIN PROGRESSIVE THROUGH MOST OF THE PERIOD
WITH SHORTWAVES EMBEDDED IN THE WESTERLIES. PERIOD SHOULD BEGIN WITH
RESIDUAL SHOWERS AND THUNDERSTORMS LINGERING FROM OVERNIGHT
CONVECTION. SEVERE THREAT WILL LIKELY BE DIMINISHED TOMORROW...BUT A
SLIGHT RISK IS STILL IN EFFECT OVER EXTREME SOUTHERN IOWA WHERE
MUCAPE VALUES ARE OVER 4000 J/KG. MODELS INDICATING RIDGING ALOFT
THURSDAY...ALLOWING FOR GRADUAL CLEARING THROUGH THE DAY.  GFS/GEM
DEVELOP A LOW PRESSURE CENTER IN THE WESTERN GREAT LAKES TRAILING A
COLD FRONT ACROSS THE CWA FRI AFTN. ECMWF DEVELOPS THE LOW OVER
EASTERN NEBRASKA AT THE SAME TIME. THUS..HELD ON TO HIGHER POPS FOR
FRIDAY. GENERAL RIDGING IS EXPECTED OVER THE WEEKEND...BUT SOME
UNCERTAINTIES ARISE IN TIMING MINOR SHORTWAVES TRAVERSING THE RIDGE.
MUCAPES OVER SOUTHERN IOWA APPROACH 3700 J/KG SO KEPT CHANCE POPS
FOR SATURDAY. MODELS INDICATING DRIER CONDITIONS FOR SUNDAY AND
MONDAY THOUGH THE PATTERN SEEMS TO AMPLIFY LATE IN THE PERIOD WITH
RIDGING OVER THE ROCKIES AND A TROUGH OVER THE ATLANTIC COAST. THIS
PUTS IOWA IN A NORTHWEST FLOW PATTERN AND AM KEEPING SLIGHT POPS
OVER CWA FOR NOW.

&&

.AVIATION...
02/00Z...TRICKY SETUP ACROSS THE STATE TONIGHT...WITH STRONG
THUNDERSTORM ACTIVITY IN PLACE ACROSS MUCH OF THE AREA. STRONGEST
THUNDERSTORM ACTIVITY EXPECTED TO IMPACT KDSM AND KOTM THIS EVENING
TOWARD MIDNIGHT. STILL HAVE SOME SHOWER ACTIVITY WITH EMBEDDED
ISOLATED THUNDERSTORMS TO IMPACT KMCW...KFOD...AND KALO. ALL
ACTIVITY EXPECTED TO PUSH OUT OF THE AREA IN THE EARLY MORNING
HOURS. ANOTHER ROUGH OF SHOWERS...WITH A FEW THUNDERSTORMS POSSIBLE
INTO WEDNESDAY ACROSS THE ENTIRE AREA. HIGHLIGHTED THIS THREAT WITH
VCSH...WITH THE MAIN FOCUS ON TONIGHTS ACTIVITY FOR NOW. STRONG
WINDS/HAIL POSSIBLE AT KDSM AND KOTM...BUT OTHERWISE OVERALL SEVERE
THREATS LOWER ACROSS THE NORTH.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS
LONG TERM...HINSBERGER
AVIATION...BEERENDS
Hazardous weather outlook, Jun 1, 3:53 PM CDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
353 PM CDT TUE JUN 1 2010

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-022100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
353 PM CDT TUE JUN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE MOVING ACROSS NORTHERN AND
WESTERN IOWA AND SHOULD PROGRESS THROUGH THE STATE TONIGHT. SOME OF
THESE STORMS WILL LIKELY BE SEVERE WITH LARGE HAIL...DAMAGING
WINDS...AND POSSIBLY A TORNADO. HEAVY RAINS MAY ALSO OCCUR WITH
THE POTENTIAL FOR LOCALIZED FLASH FLOODING AS RAINFALL RATES COULD
REACH ONE TO TWO INCHES PER HOUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS MAY LINGER INTO WEDNESDAY...ESPECIALLY
CENTRAL AND SOUTH...WITH A SLIGHT CHANCE OF A SEVERE STORM
SOUTHEAST EARLY WEDNESDAY. LARGE HAIL AND DAMAGING WINDS WOULD BE THE
THREATS.

OTHER CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST FRIDAY
THROUGH TUESDAY. THE SEVERE WEATHER POTENTIAL IS RELATIVELY LOW FOR
THE MOMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON
NORTHWEST...AND AREA WIDE TONIGHT. REPORTS OF FLOODING AND HEAVY
RAIN ARE APPRECIATED AS WELL.

In the hours before

Local storm report, Jun 1, 5:29 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
529 PM CDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             NE ARISPE               40.95N 94.22W
06/01/2010  E1.75 INCH       UNION              IA   TRAINED SPOTTER

            DELAYED REPORT.

&&

ZOGG
Local storm report, Jun 1, 6:21 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
621 PM CDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     4 N WILLIAMSON          41.15N 93.25W
06/01/2010  E50 MPH          LUCAS              IA   EMERGENCY MNGR

&&

ZOGG
Local storm report, Jun 1, 6:55 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
655 PM CDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             GUTHRIE CENTER          41.68N 94.50W
06/01/2010  E0.88 INCH       GUTHRIE            IA   LAW ENFORCEMENT

            FEW NICKEL MIXED WITH DIME AND PEA

&&

JB
Local storm report, Jun 1, 7:08 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
708 PM CDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     TSTM WND GST     4 WSW EDDYVILLE         41.13N 92.69W
06/01/2010  E60 MPH          MONROE             IA   TRAINED SPOTTER

            HEAVY RAIN AS WELL.

&&

BEERENDS
Local storm report, Jun 1, 7:26 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
726 PM CDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HEAVY RAIN       ATLANTIC                41.40N 95.01W
06/01/2010  M0.67 INCH       CASS               IA   LAW ENFORCEMENT

            RAINFALL AMOUNT IS IN THE LAST 15 MINUTES. WATER IS
            CURB-HIGH ALONG HIGHWAY 6.

&&

JH
Local storm report, Jun 1, 7:30 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
730 PM CDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     NON-TSTM WND GST S OTTUMWA AIRPORT       41.11N 92.45W
06/01/2010  M61 MPH          WAPELLO            IA   OFFICIAL NWS OBS

0721 PM     TSTM WND GST     S OTTUMWA AIRPORT       41.11N 92.45W
06/01/2010  M61 MPH          WAPELLO            IA   OFFICIAL NWS OBS

&&

BEERENDS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:12 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk48 min
Jun 1, 7:15 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Wapello45 min
Jun 1, 7:29 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass, Union46 min
Jun 1, 7:33 PM CDTFlash Flood WarningDMXDallas, Guthrie4 hr
Jun 1, 7:42 PM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor48 min
Jun 1, 8:10 PM CDTSevere Thunderstorm WarningDMXAdair, Madison, Warren50 min
Jun 1, 8:14 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Ringgold, Union46 min
Jun 1, 8:22 PM CDTSevere Thunderstorm WarningDMXTaylor38 min
Jun 1, 8:36 PM CDTTornado WarningDMXMadison, Warren24 min
Jun 1, 8:46 PM CDTSevere Thunderstorm WarningDMXRinggold44 min
Jun 1, 8:47 PM CDTRiver Flood WarningDMXWapello16 hr
Jun 1, 8:47 PM CDTTornado WarningDMXClarke, Decatur, Lucas, Wayne28 min
Jun 1, 9:02 PM CDTTornado WarningDMXMarion, Warren28 min
Jun 1, 9:11 PM CDTAreal Flood AdvisoryDMXClarke, Decatur, Lucas, Ringgold, Union, Wayne3 hr
Jun 1, 9:13 PM CDTTornado WarningDMXClarke, Decatur, Lucas, Wayne32 min
Jun 1, 9:19 PM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold41 min
Jun 1, 9:30 PM CDTTornado WarningDMXMahaska, Marion30 min
Jun 1, 9:45 PM CDTSevere Thunderstorm WarningDMXAppanoose, Wayne45 min
Jun 1, 9:49 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Monroe, Wapello41 min
Jun 1, 10:02 PM CDTSevere Thunderstorm WarningDMXMahaska28 min
Jun 1, 10:28 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Wapello36 min

Nearby

Tornado Warnings in Iowa, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.